Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 17, 2008, 2:41 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 2:41 PM MDT (20:41 UTC)
- Expired
- Jul 17, 2008, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:44 PM MDT | FLASH FLOOD | 13 E Dalton, NE | REPORTS OF MANY COUNTY ROADS HAVING WATER FLOWING OVER THEM IN NORTHEAST CHEYENNE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KCYS 172041 FFWCYS NEC033-123-172345- /O.NEW.KCYS.FF.W.0012.080717T2041Z-080717T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 241 PM MDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 545 PM MDT * AT 226 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP LAKE OVER THREE INCHES OF RAINFALL HAS BEEN REPORTED IN MANY AREAS...WITH WATER FLOWING OVER SEVERAL COUNTY ROADS. PEOPLE ALONG RUSH CREEK NEAR SULLIVAN HILLS NEED TO BE ESPECIALLY AWARE OF RISING WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS LOW LYING AREAS ALONG THE BANKS OF STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289 $$ SOWKO
3 follow-up statements
000 WGUS75 KCYS 172155 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 355 PM MDT THU JUL 17 2008 NEC033-123-172345- /O.CON.KCYS.FF.W.0012.000000T0000Z-080717T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE NE-MORRILL NE- 355 PM MDT THU JUL 17 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES... AT 350 PM MDT...THE STORMS THAT CAUSED THE FLOODING HAD MOVED WELL EAST OF THE AREA. COUNTY OFFICIALS ARE MONITORING THE SITUATION. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAMP LAKE EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289 $$
000 WGUS75 KCYS 172303 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 503 PM MDT THU JUL 17 2008 NEC033-123-172345- /O.CON.KCYS.FF.W.0012.000000T0000Z-080717T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE NE-MORRILL NE- 503 PM MDT THU JUL 17 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES... AS OF 500 PM MDT...NO ADDITIONAL REPORTS OF FLOODING HAVE BEEN RECEIVED. HOWEVER...SOME COUNTY ROADS LIKELY STILL HAVE SOME PONDING OF WATER ON THEM. COUNTY OFFICIALS IN CHEYENNE COUNTY ARE MONITORING THE SITUATION. EXCESSIVE RUNOFF WILL CAUSE LIKELY STILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289 $$
000 WGUS75 KCYS 172349 FFSCYS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 549 PM MDT THU JUL 17 2008 NEC033-123-172355- /O.EXP.KCYS.FF.W.0012.000000T0000Z-080717T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE NE-MORRILL NE- 549 PM MDT THU JUL 17 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN MORRILL AND NORTHEASTERN CHEYENNE COUNTIES... SOME PONDING OF WATER ON ROADS AND FIELDS WILL CONTINUE INTO EARLY THIS EVENING...BUT FOR THE MOST PART...THE FLASH FLOOD THREAT HAS ENDED AND SO THE WARNING HAS BEEN ALLOWED TO EXPIRE. MOTORISTS SHOULD STILL USE CAUTION ON COUNTY ROADS ACROSS SOUTHEAST MORRILL AND NORTHEAST CHEYENNE COUNTIES THIS EVENING. THERE IS A CHANCE THAT SOME WEAK SHOWERS OR THUNDERSTORMS COULD MOVE INTO THE WARNED AREA LATER THIS EVENING...BUT ODDS ARE SLIM. LAT...LON 4150 10292 4151 10264 4134 10263 4135 10289 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 8:57 AM MDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jul 17, 8:57 AM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 857 AM MDT THU JUL 17 2008 .UPDATE...TODAY. UPDATE THIS MORNING TO ACCOUNT FOR ONGOING PRECIPITATION IN THE NEBRASKA PANHANDLE. ALSO INCREASED CHANCES FOR THE AFTERNOON AND EVENING ACROSS THE SOUTHERN NEBRASKA PANHANDLE AS SITUATION PREVIOUSLY FORECAST CONTINUES TO LOOK ON TRACK. SURFACE TROUGH WILL CONTINUE TO MOVE SOUTH THROUGH THE DAY...AND HIGHEST DEW POINTS WILL SHIFT EAST AGAIN KEEPING THE GREATEST INSTABILITY EAST OF THE AREA. CLOUD COVER ACROSS THE SOUTHERN HALF OF THE FORECAST AREA WILL LIMIT DESTABILIZATION...BUT INCREASING MOISTURE FROM THE NORTH AND LESS CLOUD COVER ACROSS CONVERSE AND NIOBRARA COUNTIES SHOULD LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS IN THOSE AREAS. && .LONG TERM...SATURDAY THROUGH THURSDAY... THE MAIN STORY OF THIS PERIOD WILL BE THE AMPLIFYING UPPER RIDGE SUPPORTING TEMPERATURES SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMS. SHORTWAVE ENERGY WILL MOVE EAST ALONG THE CANADIAN/U.S. BORDER ON SATURDAY. THE ASSOCIATED WEAK SURFACE BOUNDARY WILL SLIDE FROM NW TO SE THROUGH THE CWA DURING THE DAYTIME. CURRENT TIMING WOULD SUGGEST CONVECTIVE CHANCES BE CONFINED TO THE WESTERN NEBRASKA PANHANDLE SATURDAY AFTERNOON AND EVENING. ELSEWHERE...A DRIER AND MORE STABLE ATMOSPHERE WILL BE IN PLACE. BY SUNDAY...THE FOUR CORNERS UPPER HIGH WILL STRENGTHEN SIGNIFICANTLY ACROSS THE INTER-MOUNTAIN WEST. THE OPERATIONAL GFS AND ENSEMBLE MEAN DIFFER A BIT ON WHETHER THE RIDGE WILL FLATTEN AND IF SO JUST HOW MUCH MONSOONAL MOISTURE MAKES IT AROUND ITS PERIPHERY. FOR NOW...HAVE SIDED MOSTLY WITH THE GFS ENSEMBLE MEAN WHICH WOULD KEEP THINGS DRY UNTIL WEDNESDAY OR THURSDAY AT THE EARLIEST. SOME OF THE HOTTEST AIR OF THE SEASON CAN BE EXPECTED WITH 700MB TEMPERATURES APPROACHING 20C. WHEN COMBINED WITH VERY DRY AIR AT THE SURFACE...FIRE WEATHER CONDITIONS MAY BECOME CRITICAL FOR THE FIRST PART OF NEXT. && .AVIATION... MAINLY VFR CONDITIONS THROUGH THIS EVENING EXCEPT FOR SOME LOCAL MVFR CONDITIONS DUE TO LOW VISIBILITIES IN SCATTERED THUNDERST0RMS THIS AFTERNOON AND EVENING. MORE WIDESPREAD MVFR/LOCAL IFR CONDITIONS EAST OF THE LARAMIE RANGE INTO THE NEBRASKA PANHANDLE LATER TONIGHT AND EARLY FRIDAY MORNING DUE TO LOW CEILINGS RESULTING FROM WEAK UPSLOPE FLOW OF MOIST AIR. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM....HAHN
Hazardous weather outlook, Jul 17, 11:05 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1105 AM MDT THU JUL 17 2008 NEZ001>003-019>021-054-055-WYZ059>070-181715- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1105 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWER AND THUNDERSTORM CHANCES ARE STILL EXPECTED TO INCREASE ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS IN AREAS ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE STORMS MAY BECOME SEVERE CONTAINING HAIL...DAMAGING WINDS...AND HEAVY RAIN ACROSS THE SOUTHERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE DAY THUNDERSTORM CHANCES WILL EXIST EVERYWHERE ON FRIDAY...BUT ONLY FOR THE NEBRASKA PANHANDLE ON SATURDAY. THUNDERSTORMS EAST OF THE LARAMIE RANGE COULD BECOME SEVERE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER CONDITIONS OBSERVED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jul 17, 12:34 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1234 PM MDT THU JUL 17 2008 NEZ021-171945- MORRILL- INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD 1234 PM MDT THU JUL 17 2008 ...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17 MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES EAST OUT OF CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. CARPENTER
Special weather statement, Jul 17, 12:37 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1237 PM MDT THU JUL 17 2008 NEZ021-055-171945- MORRILL-CHEYENNE- INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD...SIDNEY 1237 PM MDT THU JUL 17 2008 ...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY AND SOUTHEAST MORRILL COUNTY... AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17 MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH. THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES NORTHEAST OUT OF CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40 MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM PASSES. CARPENTER
Local storm report, Jul 17, 1:49 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
149 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HEAVY RAIN 13 E DALTON 41.41N 102.72W
07/17/2008 M3.40 INCH CHEYENNE NE TRAINED SPOTTER
IN ONE HOUR
&&The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:25 AM MDT | Areal Flood Advisory | CYS | Cheyenne | 3 hr |
| Jul 17, 12:48 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 27 min |
| Jul 17, 1:38 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Morrill | 69 min |
| Jul 17, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 44 min |
| Jul 17, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 19 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.